Why Stopping the Culprit Drug May Not Restore Sexual Function

July 1, 2006

Sexual dysfunction may not reverse after the drug that is causing the problem is discontinued.

My patient has drug-related erectile dysfunction. He was taking a β-blocker that may cause erectile failure and an antidepressant that has also been linked to erectile dysfunction. One month after he stopped taking these medications, his erectile dysfunction had not improved; however, he began to experience shortness of breath and slight chest pain again.

How long does it take for sexual function to return to normal after the suspected culprit medication is stopped?

- Percy D. Kepfer, MD
    Fort Pierce, Fla

If the sexual dysfunction is caused only by the medication, sexual function should return to previous levels once the medication is discontinued and all effects of the drug have worn off. However, I frequently see men who begin having sexual dysfunction after starting a new medication, and the problem persists indefinitely after the drug is discontinued.

The reasons for this are not entirely clear, but since sexual function has many determinants, it is likely that the medication has triggered a problem that also results in associated performance anxiety. When the medication is stopped, the performance anxiety continues and so does the sexual dysfunction.

Nevertheless, it is reasonable to discontinue or change medications associated with sexual problems whenever possible. If sexual dysfunction persists, other treatment is required.

- Drogo K. Montague, MD
    Urological Institute
    The Cleveland Clinic Foundation
    Cleveland